Stopping antithrombotic therapy after acute upper gastrointestinal bleeding is associated with reduced survival.
Postgrad Med J. 2017 Nov 03;:
Authors: Siau K, Hannah JL, Hodson J, Widlak M, Bhala N, Iqbal TH
INTRODUCTION: Antithrombotic drugs are often stopped following acute upper gastrointestinal bleeding (AUGIB) and frequently not restarted. The practice of antithrombotic discontinuation on discharge and its impact on outcomes are unclear.
OBJECTIVE: To assess whether restarting antithrombotic therapy, prior to hospital discharge for AUGIB, affected clinical outcomes.
DESIGN: Retrospective cohort study.
SETTING: University hospital between May 2013 and November 2014, with median follow-up of 259 days.
PATIENTS: Patients who underwent gastroscopy for AUGIB while on antithrombotic therapy.
INTERVENTIONS: Continuation or cessation of antithrombotic(s) at discharge.
MAIN OUTCOMES MEASURES: Cause-specific mortality, thrombotic events, rebleeding and serious adverse events (any of the above).
RESULTS: Of 118 patients analysed, antithrombotic treatment was stopped in 58 (49.2%). Older age, aspirin monotherapy and peptic ulcer disease were significant predictors of antithrombotic discontinuation, whereas dual antiplatelet use predicted antithrombotic maintenance. The 1-year postdischarge mortality rate was 11.3%, with deaths mainly due to thrombotic causes. Stopping antithrombotic therapy at the time of discharge was associated with increased mortality (HR 3.32; 95% CI 1.07 to 10.31, P=0.027), thrombotic events (HR 5.77; 95% CI 1.26 to 26.35, P=0.010) and overall adverse events (HR 2.98; 95% CI 1.32 to 6.74, P=0.006), with effects persisting after multivariable adjustment for age and peptic ulcer disease. On subgroup analysis, the thromboprotective benefit remained significant with continuation of non-aspirin regimens (P=0.016). There were no significant differences in postdischarge bleeding rates between groups (HR 3.43, 0.36 to 33.04, P=0.255).
CONCLUSION: In this hospital-based study, discontinuation of antithrombotic therapy is associated with increased thrombotic events and reduced survival.
PMID: 29101296 [PubMed - as supplied by publisher]